Hail, Oakland
- When
- September 13, 2:08 PM EST
- Where
- Oakland County, Commerce
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -83.483
5 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 13, 1:18 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 218 PM EDT WED SEP 13 2006 .AVIATION... A BROAD SURFACE LOW IS LOCATED FROM WESTERN LAKE ONTARIO TO SOUTHEAST MICHIGAN WITH ONE TROUGH EXTENDING TO SOUTHERN LAKE MICHIGAN AND ANOTHER TROUGH EXTENDING SOUTH THROUGH OHIO. AN UPPER LOW IS LOCATED OVER INDIANA WITH A SIGNIFICANT DRYSLOT EXTENDING ACROSS WESTERN OHIO INTO SOUTHEAST MICHIGAN. THIS DRYSLOT IS ALLOWING FOR SOME BREAKS IN THE CLOUD COVER WITH TEMPS IN THE DETROIT AREA REACHING THE LOW 70S AND CAUSING SURFACE BASED CAPES TO CLIMB TO AROUND 1100 J/KG. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO FILL IN AS INSTABILITY INCREASES ACROSS THE FAR SOUTHEASTERN PORTION OF THE STATE...WITH STORMS FOCUSED ALONG THE LOW LEVEL CONVERGENT AXIS. THE NORTHERN TAF SITES WILL CONTINUE TO STRUGGLE WITH LOW CIGS/VISBYS THIS AFTERNOON AS THEY REMAIN ON THE NORTH SIDE OF THE SURFACE LOW. SOME SCATTERED DEFORMATION SHOWERS WILL CONTINUE INTO THE EARLY EVENING BEFORE SHIFTING EAST AND IMPACTING THE DETROIT AREA AIRPORTS THROUGH AROUND 06Z. A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE WILL REMAIN TRAPPED IN THE BOUNDARY LAYER AGAIN TONIGHT WITH POOR AVIATION CONDITIONS EXPECTED AGAIN. AS WE REMAIN UNDER BROAD CYCLONIC FLOW AT THE SURFACE MOST LOCATIONS WILL ENCOUNTER IFR CONDITIONS. WEAK COOLING BELOW 850MB WILL ALSO WORK INTO THE NORTHERN TAF SITES OVERNIGHT WHICH MAY CAUSE SOME LIGHT DRIZZLE AS THE NEARLY SATURATED COLUMN COOLS. THURSDAY WILL BRING A GRADUAL IMPROVEMENT IN AVIATION CONDITIONS AS HIGH PRESSURE BUILDS INTO THE CENTRAL GREAT LAKES AND HELPS TO SCOUR OUT THE LOW LEVEL MOISTURE. && .PREV DISCUSSION...ISSUED 400 AM EDT WED SEP 13 2006 SHORT TERM...TODAY AND TONIGHT UPPER LEVEL LOW CURRENTLY OVER NORTH CENTRAL ILLINOIS WILL MOVE EAST JUST SOUTH OF MICHIGAN SOUTHERN BORDER TO WESTERN PENNSYLVANIA BY THURSDAY MORNING. IN THE MEANTIME...A BROAD SURFACE LOW WILL MOVE ALONG A STATIONARY SURFACE FRONT STRETCHING ALONG A I96 TO M59 CORRIDOR DURING THE DAY. A BAND OF SHOWERS AND THUNDERSTORMS ON THE NORTHERN PERIPHERY OF THE UPPER LOW ARE CURRENTLY ROTATING THROUGH LOWER MICHIGAN RIGHT NOW. THESE SHOULD LIFT NORTH OF THE DETROIT AREA BY ABOUT 6AM. THE SHOWER ACTIVITY WILL BECOME MORE STATIONARY DURING THE DAY ACROSS THE SAGINAW VALLEY/THUMB REGION AS A DEFORMATION ZONE ALONG AND NORTH OF I69 SETS UP. FURTHER SOUTH...DEEP MOISTURE WILL BE CUT OFF AS DRY SLOT WORKS ITS WAY AROUND UPPER LOW. SHOULD SEE A DECREASE IN ACTIVITY THIS MORNING SOUTH BEFORE DIURNAL HEATING DESTABILIZES ATMOSPHERE THIS AFTERNOON AS SURFACE LIS DROP TO ABOUT MINUS 3 AND K INDICES HOVER AROUND 30. WILL THEN SEE AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY. FOG WILL BE A PROBLEM THIS MORNING...ESPECIALLY ALONG AND NORTH OF FRONT AS VISIBILITIES HAVE BEEN BETWEEN 1/4 AND 2 MILES WHILE TO THE SOUTH GENERALLY 3 MILES OR HIGHER. FOG SHOULD SLOWLY LIFT TO 3 MILES OR BETTER BY THIS AFTERNOON ACROSS THE SAGINAW VALLEY AND THUMB. WILL ALSO CARRY CHANCE OF THUNDERSTORMS NORTH OF FRONT WHERE K INDICES WILL REMAIN IN THE LOW 30S AND TOTAL TOTALS IN THE MID 40S. AS THE UPPER LOW MOVES TO THE EAST TONIGHT WILL SEE SHOWER ACTIVITY IN THE DEFORMATION ZONE TO SLOWLY WEAKEN. WILL TAPER PRECIP OFF OVERNIGHT. CURRENT FORECAST TEMPS LOOK ON TARGET SO WONT CHANGE. LONG TERM... UPPER LOW/TROUGH WILL BE SLIDING EAST INTO THE MID ATLANTIC STATES ON THURSDAY. STILL SOME LINGERING 850-500 MB THERMAL TROUGHING AROUND OVER SOUTHEAST MICHIGAN THURSDAY MORNING INTO THE EARLY AFTERNOON HOURS AND HAVE THUS INCREASED CLOUD COVER AND TWEAKED MAXES DOWN A DEGREE. SKIES SHOULD CLEAR OUT THURSDAY EVENING/NIGHT AS RIDGING AT ALL LEVELS BUILDS INTO THE CENTRAL GREAT LAKES. LINGERING LOW LEVEL MOISTURE AND IDEAL RADIATING CONDITIONS SHOULD LEAD TO AT LEAST PATCHY FOG...AS INDICATED IN THE GFS/NAM SURFACE CPDS. MAJOR PATTERN SHIFT TO TAKE PLACE OVER THE WESTERN CONUS AS CURRENT RIDGE (591 DAM AT 500 MB) WILL BE REPLACED BY AN ANOMALOUSLY DEEP UPPER LEVEL TROUGH (AT LEAST -3 STANDARD DEVIATIONS) BY FRIDAY. NO PROBLEMS OVER THE CENTRAL GREAT LAKES FRIDAY-SATURDAY AS 00Z EUROPEAN INDICATES THE 500 MB RIDGE AXIS OVERHEAD DURING THAT TIME-FRAME. RIDGE AXIS SLIDES INTO THE EASTERN GREAT LAKES ON SUNDAY WITH 850 MB TEMPS WARMING TO AROUND 16 C OVER SOUTHERN LOWER MICHIGAN. WITH THE INCREASING SOUTHWEST GRADIENT OUT AHEAD OF UPSTREAM COLD FRONT...MAXES SHOULD BE ABLE TO CLIMB INTO THE MID 80. BASED ON THE 00Z EUROPEAN...ALLOWING FOR ONE MORE WARM DAY (UPPER 70S) ON MONDAY (850 MB TEMPS 12-14 C) STILL LOOKS GOOD AS UPPER LOW TRACKS INTO ONTARIO MONDAY NIGHT. GOOD LOW LEVEL COLD ADVECTION ON TUESDAY...AS 850 MB TEMPS FORECASTED TO DROP INTO THE LOW SINGLE NUMBERS (C). EVEN SO...THE BOUNDARY LAYER SHOULD BE WELL MIXED (ABOVE 850 MB)...WHICH WOULD ALLOW MAXES TO RISE INTO THE MID 60S. NO CHANGES MADE TO THE WX WITH CHANCE POPS MONDAY THROUGH TUESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...DRC LONG TERM....SF AVIATION...KEK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 427 AM EDT WED SEP 13 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-140830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 427 AM EDT WED SEP 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE NORTHERN OHIO VALLEY. SEVERE WEATHER IS NOT EXPECTED BUT LOCALIZED HEAVY RAINFALL IS POSSIBLE...ALONG WITH SMALL HAIL...ESPECIALLY TOWARD THE OHIO BORDER. THUNDERSTORMS THAT DEVELOP TODAY WILL MOVE NORTHEAST AROUND 10 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-140830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 427 AM EDT WED SEP 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE NORTHERN OHIO VALLEY. SEVERE WEATHER IS NOT EXPECTED...BUT SMALL HAIL IS POSSIBLE...ESPECIALLY OVER THE MICHIGAN WATERS OF LAKE ERIE. THUNDERSTORMS THAT DEVELOP TODAY WILL MOVE NORTHEAST AROUND 10 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 13 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
Thunderstorms produced heavy rains with rates approaching 2 inches per hour over the downtown area. Broadcast Media reported on flooding along I-75 from 5 Mile to 7 Mile Rd. Trained spotters also reported street flooding in Westland and in Canton Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531275, 5531272, 5531273, 5531276, 5531274, 5531277.